MDS is a bone marrow failure disorder
MDS is a blood cancer
Learn More >

Welcome to the MDS Patient Message Board Post New Thread

Welcome to the MDS Patient Message Board. We hope that you will find this to be a very valuable resource in your journey. We have recently revised the format of our forum to be much more user friendly and pleasing on the eyes. Let us know if you have any problems, or if you have additional suggestions on how we might further improve our site.

ADVICE REQUESTED

Home forums Patient Message Board ADVICE REQUESTED

Viewing 7 posts - 1 through 7 (of 7 total)
  • Author
    Posts
  • #53779
    John Bradley
    Participant

    I am a 76 male living in Denver with diagnosed MDS about 2 years ago. At that time I was advised that I was in early stage of this horrible affliction. I am being treated by a great oncologist and by doctors at a Center of Excellence in Denver. Both advised that we watch and wait. Unfortunately I am a diabetic caused by hemochromatosis and also with a recent diagnosis of liver tumors that are being treated by Mayo. In the last several weeks I have noticed very increased levels of fatigue. My rbc is 2.5, wbc at 4.0, hemoglobin at 8.2, crit at 25. I have had no treatments for the MDS since the diagnosis. My question is very simple to this educated audience. What would you recommend as a first step for the intense fatigue; procrit, transfusions or something else. Thanks for your response.

    #53780
    Judith Barnes
    Participant

    Isn’t that a question for your doctor(s)?
    Wishing you the best of good luck,
    Judy

    #53781
    Kathie Wolf
    Participant

    My husbands doctor started with procrit injections. However, there’s a risk of clots if your hgb goes higher than 10 so his was adjusted to stay in that range. It’s is a relatively low level intervention. When that stopped working, we moved to Vidaza infusions. After 10 months all of his labs are normal and his bone marrow biopsy is showing no abnormalities. Everyone is different in how they respond to the treatments and treatments differ based on your mutations and tolerance. Best of luck!

    #53798
    Philip Fallacaro
    Participant

    I am a male just turned 81. Was in good health until about 4 years ago when my blood counts began to slowly drop into abnormal range. Started being monitored by hematologists suspicious that I had MDS. Two years ago officially diagnosed with “low risk” MDS from bone marrow biopsy. Did not need transfusions. But a year and half ago my anemia got bad enough to require Procrit as trial method of treatment to boost hemoglobin. It’s been working ever since to keep my hemoglobin around 10. And I only need it about once a month now. I can live with that and low white count average 2.8 and platelets ave. 100.
    UNFORTUNATELY and unexpectedly I developed iron overload(non hereditary hemochromatosis). Had several bone marrow biopsies that showed no further advance mutations. My iron ferritin and saturation is fairly high and was detected in my liver by MRI. THE iron overload I believe is what’s causing a terrible skin itch with pimple like bumps. The MDS must be the cause somehow of the hemochromatosis, disrupting the normal regulation of intestinal iron iron absorption. If my iron levels increase it can cause organ damage and diabetes, where the heart, liver and kidneys can become diseased and fail. My skin itch and “rash” problem is the first noticeable symptom of iron overload.
    I will be seeing a liver specialist who may order a liver biopsy to determine the extent of iron presence and any liver disease. The problem is getting the iron out of my system. I can’t give blood because I’m anemic. If I get treated with Chelation it can potentially kill me with its many side affects, one of which is its affect on bone marrow and lowering of blood counts. But it’s probably the only option I have other than carefully controlling my diet to reduce iron intake. Any treatment I elect to allow will depend on the findings of the liver biopsy and an evaluation of the iron potential for organ damage. I hate the body itch. No ointments or antihistamines help. But if I have to live with it and not chance risky Chelation therapy, I just might have to.
    So my advice to your delema about treatment options, I would start with PROCRIT injections as needed to boost your hemoglobin. It’s worked for me for at least two years with fewer injects recently. My hematologists says she has patients that are on it for many years. VIDAZA can be a risky treatment that you may not need. The hemochromatosis is a real danger. If your hemoglobin is high enough, giving blood is the most efficient method of removing excess iron.
    Read up and research any treatment recommended by your doctors before it’s given to you. Get second opinions too.
    Good luck, Phil

    #53800
    Kevin Dugan
    Participant

    I have had great success with infusions of rituximab.  Previously had several infusions.  Procrit did not help.  RBC btw 11-13 since getting the infusions. No more transfusions. My activity level is back to normal.   No side effects.  8.2 RBC is not a good way to live.  Ask your doctor. 

    #53805
    John Bradley
    Participant

    Thanks all. In particular to Phil who expressed my dilemma with having diabetes, hemochromatosis, liver cancer and MDS. It is hard to juggle all of these at once and come up with reasonable solutions! I am presently having discussions with my Mayo doctors about the next steps for the liver tumors after successful embolization procedure two months ago. Next ,surgery or not? And I will discuss with my MDS doctors about procrit to get my hemoglobin up. Thanks again to Forum members for posting.

    #54022
    Kathy Lynch
    Participant

    Hi, Because not one of us has the exact same type of MDS it is hard to say what will work for anyone.
    I will be 68 in 2 weeks, and was diagnosised almost 3 years ago. Did the wait and watch until last summer, then went on Aranesp. I received a shot every other week for 2 months, then went down to once a month and am now back in a holding pattern with my RGB count at 11.7 up from 8.1 ! A little tired and achy but overall doing well!

    Good Luck and Stay Safe!

Viewing 7 posts - 1 through 7 (of 7 total)

Register for an account, or login to post to our message boards. Click here.

  • You must be logged in to reply to this topic.

Login

Login

Search Forums

Review answers to commonly asked questions or get answers to your questions from an MDS expert